Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Lubbock, TX

August 15, 2018Castro County, Parmer County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 15, 2018, 11:02 PM CDT for Castro County, Parmer County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 11:02 PM CDT (04:02 UTC)
Expired
Aug 16, 2018, 2:00 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Castro County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 92 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

130 
WGUS54 KLUB 160402
FFWLUB
TXC069-369-160700-
/O.NEW.KLUB.FF.W.0007.180816T0402Z-180816T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
1102 PM CDT WED AUG 15 2018

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Northeastern Parmer County in the Panhandle of Texas...
  Northwestern Castro County in the Panhandle of Texas...

* Until 200 AM CDT.

* At 1058 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain is falling and has fallen across the warned area. Flash 
  flooding is already occurring. There are media reports of flooded 
  roadways south of Summerfield. Radar rainfall estimates are in 
  excess of 6 inches northwest of Friona...and 5 inches south of 
  Summerfield where heavy rain was still falling with thunderstorms 
  as of 11 pm. 
  
* Some locations that will experience flooding include...
  Friona and Black. 

LAT...LON 3474 10242 3452 10242 3458 10289 3473 10294

$$

JAMES
3 follow-up statements
219 
WGUS74 KLUB 160507
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1207 AM CDT THU AUG 16 2018

TXC069-369-160700-
/O.CON.KLUB.FF.W.0007.000000T0000Z-180816T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer TX-Castro TX-
1207 AM CDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN PARMER AND NORTHWESTERN CASTRO COUNTIES...

At 1203 AM CDT, Doppler radar indicated heavy rain has decreased in 
coverage and intensity across the warned area. However, up to 5 
inches of rain have recently fallen. Flash flooding is already 
occurring. Thunderstorms persist across the southeastern part of the 
warned area west of Dimmitt with the potential for additional 
thunderstorms to enter the warned area from the west across areas to 
the north of Bovina by 1 AM. Some low-lying areas along county roads 
and farm-to-market highways is likely still occurring or may reoccur 
with any additional heavy rainfall.

Some locations that will experience flooding include...
Friona and Black. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3474 10242 3452 10242 3458 10289 3473 10294

$$

07
442 
WGUS74 KLUB 160557
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1257 AM CDT THU AUG 16 2018

TXC069-369-160700-
/O.CON.KLUB.FF.W.0007.000000T0000Z-180816T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer TX-Castro TX-
1257 AM CDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN PARMER AND NORTHWESTERN CASTRO COUNTIES...

At 1254 AM CDT, Doppler radar indicated heavy rain across the warned 
area. Thunderstorms with some heavy rainfall have moved back across 
northern Parmer and northwestern Castro counties which will add to 
the widespread rainfall totals of 1 to 3 inches and pockets of 4 to 
6 inches. This will likely lead to a continuation or recurrence of 
flooding of flood-prone locations of county roads and farm to market 
highways.

Some locations that will experience flooding include...
Friona and Black. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3474 10242 3452 10242 3458 10289 3473 10294

$$

07
884 
WGUS74 KLUB 160656
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
156 AM CDT THU AUG 16 2018

TXC069-369-160703-
/O.EXP.KLUB.FF.W.0007.000000T0000Z-180816T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer TX-Castro TX-
156 AM CDT THU AUG 16 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PARMER AND NORTHWESTERN
CASTRO COUNTIES WILL EXPIRE AT 200 AM CDT...

Rainfall rates associated with showers and thunderstorms across the 
warned area have significantly decreased and are not expected to 
lead to any additional flooding. There may still be a few areas 
where water is flowing across county roads, but in general the flood 
threat has ended. The warning will be allowed to expire. Please 
continue to heed any remaining road closures.

LAT...LON 3474 10242 3452 10242 3458 10289 3473 10294

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:53 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 15, 6:53 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
653 PM CDT Wed Aug 15 2018

.AVIATION...
VFR is expected to prevail through the forecast period. Showers
and thunderstorms will remain in the vicinity of KCDS through 02Z
with convective activity expected to diminish quickly after
sunset. Low ceilings and restricted visibility are possible early
Thursday morning but confidence is too low to mention in the TAF
at this point.

&&

.PREV DISCUSSION... /issued 319 PM CDT Wed Aug 15 2018/

DISCUSSION...
Some changes are noted from yesterday's runs.  High pressure is
expected to remain poised across the southwestern CONUS over the
next week. Shortwave disturbances will periodically traverse the
northern periphery of the high into the northern plains sending
frontal surges into the region every few days.

Through Sunday, data indicate that the pattern of afternoon,
evening, and overnight thunderstorms will continue with the best
chances remaining across our northern zones.  With this activity,
there will be a potential for localized strong-to-severe, pulse-
type storms given a deficit of shear and modest instability.
Prospects for a cold front continue for Sunday night. However much
uncertainty exists for how far south the boundary will make it.
The GFS is most assertive with the NAM/ECM in better agreement.
Needless to say, these boundaries are difficult to pinpoint this
time of year. By Tuesday, high pressure may drift a bit closer and
help drive temperatures back up. Have adjusted the latter extended
temps upward over the blends in anticipation of the warm-up.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/99/99
Hazardous weather outlook, Aug 15, 3:45 AM CDT, 19 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
345 AM CDT Wed Aug 15 2018

TXZ021>044-152045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
345 AM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms could produce brief wind gusts to 65 mph this
evening across the far southwest Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily chances for thunderstorms will continue through the
weekend, initially favoring the the southern Texas Panhandle,
before expanding south this weekend ahead of a cold front.
Isolated severe wind gusts and heavy downpours may accompany
some of these storms.

In the hours before

Special weather statement, Aug 15, 10:44 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1044 PM CDT WED AUG 15 2018

TXZ021-022-160415-
Parmer TX-Castro TX-
1044 PM CDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARMER AND WESTERN
CASTRO COUNTIES UNTIL 1115 PM CDT...

At 1043 PM CDT, Doppler radar was tracking a thunderstorm complex
over Black, or 7 miles east of Friona, that is mostly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm along
with brief periods of heavy rainfall.

Locations impacted include...
Dimmitt, Friona, Summerfield, Easter and Black.

LAT...LON 3474 10229 3437 10228 3447 10286 3475 10288
TIME...MOT...LOC 0343Z 214DEG 13KT 3465 10259

55
Local storm report, Aug 15, 11:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1101 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             SUMMERFIELD             34.74N 102.51W
08/15/2018  M1.25 INCH       CASTRO             TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1800222

JM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:07 PM CDTSevere Thunderstorm WarningLUBHale, Swisher53 min
Aug 15, 8:31 PM CDTSevere Thunderstorm WarningLUBParmer59 min
Aug 15, 8:44 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer61 min
Aug 15, 9:14 PM CDTAreal Flood AdvisoryLUBParmer2 hr
Aug 15, 10:44 PM CDTSpecial Weather StatementLUBParmer31 min
Aug 16, 3:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall31 min
Aug 16, 4:35 PM CDTSpecial Weather StatementLUBBriscoe40 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.